Has anyone had experience with removing parent from Exelon patch? - AgingCare.com

Has anyone had experience with removing parent from Exelon patch?

Follow
Share

The medication seems to be too strong and contributing to my dad's increasing aggression and anxiety. We want him off the med. The neurologist says he doesn't recommend doing so. What to do?

This question has been closed for answers. Ask a New Question.
8

Answers

Show:
Mom has been on Rivastigmine patch (Exelon) for 3 months now. She has experienced nausea and vomiting to the point of having to visit ER 3 times in 1.5 months. These are possible side effects of the drug. Waiting to hear from her neuro if we can stop this ASAP. I can't deal with seeing her go through that agony again. She's 78 with mild to moderate dementia.
Helpful Answer (0)
Report

My husband was on the Exelon patch prescribed by a psychiatrist in addition to anti-depressants for only a short period of time. We didn't think it made any difference at all, had no problems stopping cold turkey and it definitely wasn't worth the money for sure. Later a neurologist prescribed generic Aricept (donepezil, taken orally and much cheaper) and we stopped the anti-depressant and saw improvement. I think the anti-depressant was making him groggy and less alert. You have to weigh the benefits and disadvantages of each medication as it interacts with the others prescribed by different doctors. I've been told that a geriatrician who handles all the medications can coordinate things better than going to a lot of different specialties.
Helpful Answer (2)
Report

I have had my dad (90 yrs. old) on the Exelon Patch for two years now. He has been so much better about remembering and confusion that I feel the patch has helped him a great deal. Before he was forgetting how to get from room to room and saying things unrelated to anything. The patch goes on every morning in a different place on his chest or back. No problem with itchy or red skin. I am very thankful that we discovered the Exelon Patch and that he has responded so well with it.
Helpful Answer (2)
Report

My mother was on it for about 5 months before she passed. For her, it made her so much better. She was bi-polar (with anxiety, I believe).

The fist dose was lower, then she had the 25 mg dose. To answer your question, maybe stepping down to the lower dose for a while before stopping would work.

As for the effects, if we don't have the health problem, the effects could be quite different for us. I advise caution.
Helpful Answer (1)
Report

My husband, who is responsible for the care of his 96 year old aunt requested, that her care givers stop using the Excelon patch about 6 weeks ago. She had been on it for about 18+ months. He discussed it with her doctor, who mentioned nothing about the side effects of stopping, but did say if we wanted to continue some sort of treatment a switch to the generic Aricept was a more cost effective Rx. The key in the decision was that we did not see that it was really doing anything for her. Her dementia is not severe but her quality of life is not great. She has no family or friends and she had in essence "given up" on life a couple of years ago. Since removing the medication we haven't seen a dramatic difference, she is a bit more confused, but the most noticeable problem with linking up words in sentences is about the same and she still recognizes my husband. Being mindful of her dwindling assets, the huge cost of the patch vs. what benefit it had, didn't seem right. I know others may disagree, but each situation is different.
Helpful Answer (1)
Report

we took my mother off of fentanyl patches months ago. i licked the leftover residue from a couple of them and imo its a horrid drug. it makes the skin crawly and causes spikey, random itching. it caused both of us physcological "discomfort / un - ease ". she was only on 25 ug patches and suffered no noticable withdrawal. even the docs and nurses who prescribe them probably have never tried them. perhaps they should..
Helpful Answer (0)
Report

My husband was on the patch for quite some time with no reaction but we found it really didn't seem to be doing anything for him. The Neurologist told us to just stop using it and he switched him to Namenda. Haven't noticed a difference with it but am keeping him on it. He just stopped the Exelon patch completely and had no side effects whatsoever. Everyone is different though so what works for one person won't necessarily work for another. Good luck!
Helpful Answer (1)
Report

The excelon patch was so damaging to my mother's skin even when we changed the site everyday, the red itchy patches it left stayed on far longer than the two weeks the instructions say. She had no more possible places for the patch and we asked the doctor to change her from the meds. They were able to give her something different... but it was hard to tell if it really did much to help her, either way.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions